Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Atlanta, GA

January 13, 2005Glascock County, Oconee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 13, 2005, 5:27 PM EST for Glascock County, Oconee County, Georgia. It was in force for 39 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2005, 5:27 PM EST (22:27 UTC)
Expired
Feb 21, 2005, 2:45 PM EST
In force
39 days
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Glascock County, GA, Oconee County, GA

The radar

The Atlanta radar (KFFC), 121 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 132227
SVRFFC
GAC125-132300-
/X.NEW.KFFC.SV.W.0012.050113T2227Z-050113T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASCOCK COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 600 PM EST

* AT 522 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF GIBSON...AND MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EDGEHILL AND BASTONVILLE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3315 8275 3309 8265 3328 8243 3332 8262

$$
1 follow-up statement
000 
WUUS52 KFFC 211921
SVRFFC
GAC219-211945-
/O.NEW.KFFC.SV.W.0012.050221T1921Z-050221T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCONEE COUNTY IN NORTHEAST GEORGIA

* UNTIL 245 PM EST

* AT 216 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME NORTH CENTRAL MORGAN COUNTY...AND
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3381 8343 3369 8340 3376 8326 3382 8328

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 2:20 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 13, 2:20 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EST THU JAN 13 2005

.SHORT TERM...
LINE OF STRONG SHOWERS...MAYBE SOME THUNDER...MOVING INTO WRN
GEORGIA HAS WEAKENED OVER THE PAST FEW HOURS BUT STILL POSE A THREAT
OF PRODUCING GUSTY WINDS. EXPECT THIS LINE TO WEAKEN AS IT MOVES
INTO SLIGHTLY MORE STABLE AIR OVER GEORGIA. HOWEVER...ENOUGH
INSTABILITY REMAINS AHEAD OF THE COLD FRONT TO PRODUCE WIDESPREAD
RAIN WHICH WILL SPREAD OVER THE ENTIRE CWA TONIGHT. THE MODELS HAVE
A PRETTY GOOD HANDLE ON THIS WITH MINOR DIFFERENCES. COLD FRONT
PROGGED TO ENTER NORTHWEST GEORGIA THIS EVENING...AND BE ACROSS THE
CWA BY FRIDAY 12Z. AREAS OF LIGHT RAIN WILL REMAIN OVER THE EXTREME
SOUTHEAST PART OF THE CWA FRIDAY MORNING...BUT BY FRIDAY NOON THE
PRECIP WILL HAVE ENDED. TEMPS FRIDAY THROUGH THE WEEKEND...ALTHOUGH
THEY WILL BE MUCH COLDER THAN THE PAST COUPLE OF WEEKS...WILL BE
MORE OF CLIMO WITH HIGHS IN THE 40S AND 50S AND LOWS IN THE 20S AND
30S. A WEAK IMPULSE WILL MOVE ACROSS THE STATE SATURDAY AFTERNOON
BUT EXPECT ONLY A FEW CLOUDS.

.LONG TERM...
MODELS PRETTY CONSISTENT THROUGH DAY 7 WITH SOME MINOR DIFFERENCES
IN THE SHORT WAVE LOCATIONS. HOWEVER NORTHWEST FLOW WILL KEEP GA DRY
THROUGH DAY 7 AND THE ONLY MOISTURE THAT THE SHORT WAVES WILL BRING
WILL BE IN THE FORM OF CLOUDS. TEMPERATURES WILL BE CLOSE TO CLIMATE
WITH HIGHS IN THE 40S AND 50S AND LOWS IN THE 20S AND 30S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     47 54 32 53 / 99 10 00 00
ATHENS      51 55 33 51 / 99 10 00 00
GAINESVILLE 47 53 30 50 / 99 10 00 00
ROME        44 56 28 52 / 99 10 00 00
COLUMBUS    50 57 35 56 / 99 10 00 00
MACON       51 59 33 56 / 99 20 00 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 17
Hazardous weather outlook, Jan 13, 2:01 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EST THU JAN 13 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
201 PM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...

.SYNOPSIS...
A FRONTAL SYSTEM WILL BE APPROACHING GEORGIA LATE THIS AFTERNOON AND
THIS EVENING. AHEAD OF THIS BOUNDARY...EXPECT INCREASING INSTABILITY
AND MOISTURE.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONTAL BOUNDARY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM WEST
TO EAST FROM 200 PM THROUGH 900 PM.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PARTS OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. CAPE WILL BE AROUND
300 TO 700...WITH HELICITY VALUES EXPECTED TO BE AROUND 250 TO 350.
THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 55
MPH OR GREATER AND HAIL TO THE SIZE OF DIMES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...
ISOLATED THUNDERSTORMS ARE EXPECTED TO END FRIDAY MORNING AS THE COLD
FRONT PASSES THROUGH THE AREA. OTHERWISE NO OTHER HAZARDOUS WEATHER
IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jan 13, 12:52 PM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EST THU JAN 13 2005

GAZ001-002-131815-

1252 PM EST THU JAN 13 2005

AT 1247 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES NORTHWEST OF NEW ENGLAND TO 14
MILES SOUTHWEST OF RISING FAWN...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 120 PM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jan 13, 2:51 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EST THU JAN 13 2005

GAZ019-030-041-042-132020-

251 PM EST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN CARROLL...
HARALSON...POLK AND FLOYD COUNTIES UNTIL 320 PM EST...

AT 246 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW STRONG THUNDERSTORMS FROM CEDARTOWN TO 16 MILES
SOUTHWEST OF BOWDON...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 320 PM EST.
Special weather statement, Jan 13, 3:20 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EST THU JAN 13 2005

GAZ012-013-020-021-031-032-041>043-132100-

320 PM EST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT FOR 35 TO 45 MPH WINDS IN
DOUGLAS...CARROLL...HARALSON...PAULDING...COBB...CHEROKEE...BARTOW...
PICKENS AND GORDON COUNTIES UNTIL 400 PM EST...

AT 317 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS A FEW STRONG THUNDERSTORMS FROM REDBUD TO 5 MILES SOUTH OF
BURWELL...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THESE STORMS IS EXPECTED TO DIMINISH BY 400 PM EST.
Local storm report, Jan 13, 3:45 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     1 S CEDARTOWN           34.00N 85.26W
01/13/2005                   POLK               GA   TRAINED SPOTTER

            A FEW TREES BLOWN DOWN. ONE STORAGE BUILDING OVERTURNED.

&&

15
Special weather statement, Jan 13, 4:19 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
419 PM EST THU JAN 13 2005

GAZ078-089-132145-

419 PM EST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN MUSCOGEE AND HARRIS
COUNTIES UNTIL 445 PM EST...

AT 416 PM EST(316 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS FROM 8 MILES WEST OF WHITESVILLE TO
COLUMBUS...MOVING NORTHEAST AT 40 MPH. THESE THUNDERSTORMS MAY
PRODUCE BRIEF WIND GUSTS TO AROUND 40 MPH RESULTING IN SOME TREE
DAMAGE.

THE THREAT FROM THESE STORMS IS EXPECTED TO DIMINISH BY 445 PM EST.

LR/15
Special weather statement, Jan 13, 4:52 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
452 PM EST THU JAN 13 2005

GAZ089-090-132230-

452 PM EST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CHATTAHOOCHEE AND
MUSCOGEE COUNTIES UNTIL 530 PM EST...

AT 347 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES NORTHWEST OF COLUMBUS TO 7 MILES
WEST OF JAMESTOWN...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. THE THREAT FROM
THESE STORMS IS EXPECTED TO DIMINISH BY 530 PM EST.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:44 PM ESTSevere Thunderstorm WarningFFCDade, Murray39 days
Jan 13, 4:33 PM ESTSevere Thunderstorm WarningFFCHancock, Oglethorpe39 days
Jan 13, 4:57 PM ESTTornado WarningFFCHancock33 min
Jan 13, 5:07 PM ESTSevere Thunderstorm WarningFFCMorgan, Warren39 days
Jan 13, 5:21 PM ESTTornado WarningFFCTaliaferro, Warren24 min
Jan 13, 5:53 PM ESTTornado WarningFFCBartow, Warren39 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.